Alert archive / Idaho / Winter Storm Warnings in 2017

Winter Storm Warning 12, NWS Pocatello, ID

March 7, 2017

NWS Pocatello, ID issued this winter storm warning at Mar 7, 2017, 10:59 AM MST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 2017, 10:59 AM MST (17:59 UTC)
Expired
Mar 8, 2017, 2:30 AM MST
In force
16 hr
Issued by
NWS Pocatello, ID

The text

As transmitted.

285 
WWUS45 KPIH 071759
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
1059 AM MST Tue Mar 7 2017

IDZ018-031-081100-
/O.NEW.KPIH.WS.W.0012.170307T1800Z-170308T1800Z/
Sawtooth Mountains-Big and Little Wood River Region-
Including the cities of Stanley, Clayton, Hailey, Ketchum, 
and Bellevue
1059 AM MST Tue Mar 7 2017

...WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST WEDNESDAY ABOVE
6000 FEET...

The National Weather Service in Pocatello has issued a Winter
Storm Warning for heavy snow and drifting snow, which is in 
effect until 11 AM MST Wednesday.


* IMPACTS...Snow will increase in intensity later this afternoon
  and tonight. Southwest winds will increase tonight with gusts to
  25 mph possible above 6000 feet. Combination of heavy snow with
  blowing and drifting snow will create dangerous travel conditions
  above 6000 feet.

* TIMING...Snow and wind will increase later this afternoon and
  tonight. Snow will lighten up around noon on Wednesday. Winds 
  will remain brisk through Wednesday afternoon.

* SNOW ACCUMULATIONS...6 to 12 inches above 6000 feet, 1 to 5
  inches in the valleys below 6000 feet including Ketchum, Hailey,
  and Bellevue.

* CONFIDENCE...High confidence in snow amounts above 6000 feet.
  Medium confidence in snow amounts below 6000 feet. Medium
  confidence in winds.

* LOCATIONS...Stanley and Galena Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A winter storm warning for heavy snow means severe winter weather
conditions are expected or occurring. Significant amounts of snow
are forecast that will make travel dangerous. Only travel in an 
emergency. If you must travel, keep an extra flashlight, food and 
water in your vehicle in case of an emergency.

&&

$$

IDZ019-081100-
/O.NEW.KPIH.WW.Y.0022.170307T1800Z-170308T1800Z/
Upper Snake Highlands-
Including the cities of St. Anthony, Ashton, Island Park, Driggs,
and Victor
1059 AM MST Tue Mar 7 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM MST WEDNESDAY
ABOVE 6000 FEET...

The National Weather Service in Pocatello has issued a Winter
Weather Advisory for snow and drifting snow, which is in effect 
until 11 AM MST Wednesday. 

* IMPACTS...Snow will increase in intensity later this afternoon
  and tonight. Southwest wind gusts will increase to 25 mph. Snow
  along with areas of blowing and drifting snow will create 
  difficult driving conditions above 6000 feet.

* TIMING...Snow and winds will increase this afternoon and
  tonight. Snow will lighten up around or shortly after noon on
  Wednesday. Winds will remain brisk through Wednesday afternoon.

* SNOW ACCUMULATIONS...4 to 8 inches above 6000 feet along and
  east of Highway 20, with 2 to 4 possible in the lower valleys
  around Dubois, St. Anthony, and Ashton and along the I 15
  corridor.

* CONFIDENCE...Medium to high confidence in snow amounts. High
  confidence in winds.

* LOCATIONS...Dubois, Pine Creek Pass, Targhee Pass, Island Park,
  Victor, Raynolds Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A winter weather advisory means that periods of snow and drifting snow
will cause primarily travel difficulties. Be prepared for snow 
covered roads and limited visibilities, and use caution while 
driving.

&&

$$

Valle
1 follow-up statement
993 
WWUS45 KPIH 080930
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
230 AM MST Wed Mar 8 2017


IDZ018-031-081030-
/O.CAN.KPIH.WS.W.0012.000000T0000Z-170308T1800Z/
Sawtooth Mountains-Big and Little Wood River Region-
Including the cities of Stanley, Clayton, Hailey, Ketchum, 
and Bellevue
230 AM MST Wed Mar 8 2017

...WINTER STORM WARNING IS CANCELLED...

The National Weather Service in Pocatello has cancelled the
Winter Storm Warning. 

Impacts to the regions are currently minimal this morning and are
expected to continue in this way therefore this warning is being 
allowed to expire. However, light snow with accumulations of 1 to 
3 inches are possible this morning across the Sawtooth Mountains 
and Big and Little Wood River areas. Blowing snow is also possible
throughout the day.

$$

IDZ019-082200-
/O.EXT.KPIH.WW.Y.0022.000000T0000Z-170310T2100Z/
Upper Snake Highlands-
Including the cities of St. Anthony, Ashton, Island Park, Driggs,
and Victor
230 AM MST Wed Mar 8 2017

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 2 PM MST FRIDAY...

* IMPACTS...Heavy snow, blowing snow and drifting snow will create
  reduced visibilities and difficult driving conditions,
  especially for those driving high profile vehicles.

* TIMING...Snow showers through Friday afternoon with heavy snow
  likely on Thursday. Winds increasing this afternoon and
  persisting through the evening. 

* SNOW ACCUMULATIONS...4 to 8 inches up to 12 inches above 6000 feet
  along and east of Highway 20, including Pine Creek Pass. 1 to 3
  inches in the lower valleys.
 
* CONFIDENCE...Medium confidence in snow amounts. High confidence
  in winds. Medium confidence in timing.

* LOCATIONS...Dubois, Pine Creek Pass, Targhee Pass, Island Park,
  Victor, Raynolds Pass, Tetonia, Spencer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A winter weather advisory means that periods of snow and drifting
snow will cause primarily travel difficulties. Be prepared for
snow covered roads and limited visibilities, and use caution
while driving.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this winter storm warning went out at Mar 7, 2:36 AM MST, 8 hours 23 minutes earlier.

Area forecast discussion, Mar 7, 2:36 AM MST, 8 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
236 AM MST Tue Mar 7 2017

.SHORT TERM...Today through Thursday night. Quasi-zonal flow
setting up with upper jet shifting northward into southeast Idaho.
There seems to be no distinct shortwaves, and models are generally
keeping precip in upslope-favored areas--mainly the Central
Mountains and Southeastern Highlands. Given the proximity of the
upper jet and strong mid-level flow, surface winds will be brisk,
though guidance keeps speeds just below advisory level. GFS MOS
nudges winds just above advisory tomorrow afternoon, but not
enough confidence to run with it just yet. Broad upper ridge
builds across the area Thursday and Thursday night which will help
bring warmer temperatures into the region, with highs in the 50s
reaching the Pocatello area. This will also lead to more rapid
melting of the snowpack and bring potential flooding concerns.
Hinsberger

.LONG TERM...Friday through Tuesday night. Once again...models are
at odds with each other. The ECMWF favors a drier extended period
while the GFS is wetter. Models start out in agreement with moist
zonal flow on Fri. This results in light precip across the area...
and favoring the upslope regions of the central mtns and eastern
highlands. The airmass is mild...so snow levels will be relatively
high. Both models build low amplitude upper ridging over the region
resulting in drier conditions Fri night and Sat. Sat night is where
things go south. The GFS maintains a moist zonal flow with minor
waves...thus precip. The ECMWF maintains ridging...and dry
conditions into Mon. The GFS eventually catches up...reducing precip
Sun night and Mon. They are both on board with a new trof moving
into the Pac NW on Tue for another round of precip. The problem
area is Sun. Since both models have been remaining firm on their
solutions...will have to go with middle ground and carry some
precip over the fcst area on Sun. Hedges

&&

.AVIATION...Strong westerly flow aloft will continue to pump Pac
moisture into the region thru tonight. This will result in periods
of light snow with ocnl low cigs/vis. Greatest impact will be at
KSUN and KDIJ...and mainly tonight. Features are nebulous...so
timing will be challenging. Strong southwest winds will continue in
the Snake River Plain thru tonight. Hedges

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 6:20 PM MSTAreal Flood AdvisoryPIHButte24 hr
Mar 7, 10:59 AM MSTWinter Weather AdvisoryPIH63 hr
Mar 7, 2:07 PM MSTWind AdvisoryPIH29 hr

Nearby

Winter Storm Warnings in Idaho, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.